Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 52, NWS Charleston, WV

June 8, 2022Athens County, Meigs County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2022, 8:08 PM EDT for Athens County, Meigs County, Vinton County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2022, 8:08 PM EDT (00:08 UTC)
Expired
Jun 8, 2022, 9:00 PM EDT
In force
52 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Athens County, OH, Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:29 PM EDTTornado WatchSPC8 hr
Jun 8, 7:25 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:05 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 8, 8:05 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
805 PM EDT Wed Jun 8 2022

.SYNOPSIS...
A low pressure center and its associated cold front cross the
area tonight. Mainly dry Thursday and Friday, rain returns
Friday night. Periods of rain and storms continue this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 805 PM Wednesday...

Scattered showers and thunderstorms are moving across the area
this evening, with some strong to severe. A Tornado Watch is in
effect until 1AM for portions of southeast OH, northeast KY, and
northern WV, through which severe storms, some producing
tornadoes, will continue to be possible. Otherwise damaging
winds, heavy downpours, and hail are the main threats expected
with any stronger storms.

Storm activity is expected to begin to wane later tonight,
lingering longest along the northeast mountains. Have adjusted
precipitation chances through the evening and into tonight to
reflect current radar trends.

As of 200 PM Wednesday...

A surface low pressure center and its associated cold front cross
from west to east tonight, spreading showers and thunderstorms. Some
of these storms could be severe with damaging winds and hail be the
main threats. A tornado cannot be ruled out during the evening
hours. Shower activity will diminish in intensity and coverage
behind the frontal passage, with the front exiting east of the
mountains by Thursday morning.

Abundant cloudiness and strong flow aloft will favor low stratus
instead of fog overnight tonight, except over the most protected
river valleys that receive rainfall earlier.

Cooler/drier air filters behind the front, bringing lows generally
into the lower 60s lowlands ranging into the mid 50s highest
elevations. Highs on Thursday will range from the mid 70s lowlands,
into the lower 60s highest elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Tuesday...

Showers continue to wrap up along the higher terrain at the
start of the period with the cold front sweeping east of the
area. High pressure enters the area for the end of the work
week, albeit fleetingly, which allows for dry weather briefly
Friday morning.

A new disturbance enters into the Ohio River Valley Friday
afternoon with increased cloudiness proceeded by showers and
storms during the evening timeframe. A robust upper level trough
settles into the eastern United States and leaves the door open
for additional precipitation heading into the weekend.
Temperatures through the period hold steady near the
climatological normal for this time of year.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 310 PM Tuesday...

Showers continue into the long term period Saturday as a
shortwave trough makes it passage through the area. This feature
will depart to the east late Saturday night, but lingering
activity may attempt to hug the higher terrain for a bit longer.
Ridging aloft looks to take shape and amplify by the end of the
weekend and into the start of next week. However, one last
hurrah of shortwave energy sneaks down from the northwest on
Sunday and provides additional showers before the ridge arrives.
Plenty of moisture will still reside beneath the ridge for
Monday onward, which coupled with a warming trend anticipated
for this time may allow for afternoon convection to transpire
through the end of the period.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 805 PM Wednesday...

Scattered showers and thunderstorms ahead of a front are moving
across the area this evening, some strong to severe. All sites
will have the chance to be affected by thunderstorms through the
evening and into early tonight, during which conditions could
fall into the IFR/LIFR range in heavy downpours. Gusty winds
will also be possible with any storms that affect the sites and
a few may even have some small hail. Have TSRA coded in at most
sites through the evening, but will monitor and make any
amendments as needed.

Showers and storms should wane and begin to move out later
tonight from west to east, lingering longest near EKN and CKB.
As the front crosses through the area, ceilings are expected to
lower into the MVFR range. Low stratus and/or fog could occur at
a few sites overnight but with cloud cover largely expected to
remain over the area, not expecting too much in terms of
restrictions from fog. However, could see ceiling drops lower
than currently in TAFs if lower stratus does form. Mostly drier
weather is then expected for the remainder of the period with
the potentially for a few showers along the northeast mountains
tomorrow.

Southeasterly winds around 5 to 10 kts starts the period,
shifting to become southwesterly overnight, and shifting further
to northwesterly by tomorrow. Gustier winds will be possible if
any storms directly affect any sites. Tomorrow afternoon, flow
will pick up to around 8 to 12 kts with gusts up to 15 to 20 kts
possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR and lower conditions due to showers
and storms could vary from forecast. Ceilings may lower more
than expected tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 06/09/22
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ/CG
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...CG
Hazardous weather outlook, Jun 8, 2:48 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
248 PM EDT Wed Jun 8 2022

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-
091900-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
248 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A marginal risk of severe thunderstorms will be present across the
area this afternoon and evening. The main threats are damaging wind
gusts, large hail, and locally heavy downpours. In addition, the
area is under a marginal risk for excessive rainfall. Localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-091900-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
248 PM EDT Wed Jun 8 2022

...TORNADO WATCH 333 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, the area is under a marginal risk for excessive
rainfall. Localized flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 8, 5:25 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Wed Jun 8 2022

KYZ101-082145-
Greenup KY-
525 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of north central
Greenup County through 545 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sciotodale, or near Wheelersburg, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portsmouth, New Boston, South Shore and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Kentucky.

&&

LAT...LON 3873 8303 3873 8300 3872 8298 3875 8293
      3876 8290 3875 8288 3873 8287 3869 8288
      3866 8286 3867 8304 3868 8303 3870 8304
TIME...MOT...LOC 2125Z 263DEG 37KT 3872 8289

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25
Local storm report, Jun 8, 6:24 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     3334 E DUPONT AVE SHREW 38.21N 81.46W
06/08/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN.

&&

ARJ
Special weather statement, Jun 8, 6:30 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT Wed Jun 8 2022

OHZ066-067-082300-
Morgan OH-Perry OH-
630 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of central Perry and
northwestern Morgan Counties through 700 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Somerset, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville, Junction
City and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.

&&

LAT...LON 3982 8217 3982 8208 3977 8208 3976 8193
      3973 8191 3967 8237 3974 8236 3974 8241
      3981 8240 3990 8216
TIME...MOT...LOC 2230Z 250DEG 30KT 3975 8230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25
Local storm report, Jun 8, 6:46 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 SSE SOMERSET          39.76N 82.27W
06/08/2022  M1.00 INCH       PERRY              OH   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

ARJ
Local storm report, Jun 8, 6:51 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
651 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     4059 E DUPONT AVE CEDAR 38.22N 81.45W
06/08/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN.

&&

ARJ
Local storm report, Jun 8, 7:05 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             141 HIGHWAY WATERLOO, O 38.70N 82.47W
06/08/2022  M1.00 INCH       LAWRENCE           OH   PUBLIC

            1 INCH HAIL.

&&

ARJ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:15 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Putnam, Roane45 min
Jun 8, 8:18 PM EDTSevere Thunderstorm WarningRLXMason42 min
Jun 8, 9:49 PM EDTSpecial Weather StatementRLXNicholas41 min
Jun 8, 10:50 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor25 min
Jun 8, 10:54 PM EDTFlash Flood WarningRLXBraxton, Calhoun, Clay, Kanawha, Nicholas, Roane4 hr
Jun 8, 11:12 PM EDTSpecial Weather StatementRLXWyoming33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.